Colorado, 2017

Lightning Strike in Colorado, May 6, 2017

May 6, 2017 · NWS BOU · 1 event in 1 county or zone

Lightning struck dangerously close to a woman while she watched a youth baseball game. She felt her legs go numb after a lightning bolt struck the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning struck dangerously close to a woman while she watched a youth baseball game. She felt her legs go numb after a lightning bolt struck the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 6, 9:26 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, May 6, 9:26 AM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1026 AM MDT Sat May 6 2017

.UPDATE...
Issued at 1025 AM MDT Sat May 6 2017

Abnormally warm air beneath a mid/upper level ridge presently over
Colorado will gradually shift east today which will allow south-
southwest mean layer flow to usher in a band of mid and high
level moisture from Utah and Four Corners region. This band is
clearly evident on GOES-16 IR/WV imagery. Upstream 12z Raobs and
RAP moisture fields indicate the bulk of this moisture residing
within the 600-400 mb layer. At its present forward speed, should
see the leading edge of this moisture in the form of cirrus/
cirrostratus reaching our n-central mtns in the next hour or two
which should begin to slow warming up there. Not too long after
that should see this high cloud shield extending eastward over the
adjacent high plains which should slow down the rapid warm up
noticed this morning. 10 AM temps on the plains already in the low
to mid 70s. Should these clouds arrive later than expected, don't
see why we won't see new temp records at several locales. Record
at Denver is 86. Still believe the Denver max will close very
close to tying.

This afternoon, with mid-levels continuing to moisten and sfc-500
mb layer dry adiabatic, should see onset of spotty convection in
the high country after 19z. Could see 20-40 percent shower/t-storm
coverage up there by 21z. Should not see all that much rainfall
and gusty winds will be more likely. After 22z...could see a few
high based TCU/low top CB clouds drifting off the foothills
producing gusty and erratic outflow winds and perhaps a few
sprinkles. HRRR and NAM show a weak bndry layer vorticity/
convergence zone setting up southeast of the metro area late this
afternoon which would provide the favorable environment for
gusty high based and mostly dry showers. Could see outflow gusts
to around 30kts from these showers through early evening before
dissipation.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Sat May 6 2017

Upper ridge axis and warmest air aloft will be over Colorado
today. Moisture will increase a bit in light south to southwest
flow, enough for some clouds and weak showers and maybe a few
thunderstorms over the mountains this afternoon. CAPE looks to be
in the 400-800 j/kg range with precipitable water of 0.4 to 0.6
inches, so mainly light rain and moderate wind gusts with the
storms today. Interesting that the southerly flow is actually
strongest at low levels, which could slow storm motion. Direction
and speed of propagation is not favorable for anything to
move far from the mountains. Today's temperature forecast with
near record highs still looks good. NAM guidance is a couple of
degrees warmer and not out of the question.

Showers should decay this evening with loss of heating, though
there could be some moving out of more moist/unstable western
Colorado into our mountains in the early evening. Remnant clouds
should persist and maybe spread over the plains a bit more. Again
guidance temperatures and forecast all look close.

.LONG TERM...(Sunday through Friday)
Issued at 340 AM MDT Sat May 6 2017

Sunday and Sunday night, the ridge aloft will shift to the Central
Plains with a southerly flow developing over CO.  A closed upper low
over southern CA at 12z Sunday will remain nearly stationary through
12z Monday.  The models do show a weak disturbance embedded in the
southerly flow over western CO at 12z Sunday, and lift it northward
mainly to the west of the cwa through Sunday aftn. Overall pcpn
generated by the models on the light side so do not expect more
than typical weak short lived showers/tstms at that time. Surface
based soundings show primarily mid level moisture with CAPES in
the 300-800 j/kg range, generally weak shear so do not anticipate
any severe storms. Temperatures still on the warm side with highs
in the lower 80s.

Monday and Monday night, the closed upper low near Baja CA shifts
slightly eastward through 00z Tuesday, with a generally weak
southerly divalent flow over CO. A weak cold front will push into
the cwa from the north and east Monday morning, with post frontal
easterly winds Monday aftn and evening. More cloud cover through
the day with highs in the 70s. Models generating greater qpf
Monday aftn/evening, especially along the northern border. Will
keep the pops in the scattered to likely range with increasing
precipitable water values and easterly upslope winds helping to
initiate showers near the higher terrain. Better fuel for
thunderstorms with surface based CAPES Monday aftn with values
1800-2200 j/kg, with better directional shear as well. Severe
thunderstorms would appear to be a good possibility across the
I-25 Corridor and adjacent plains with large hail the primary
threat. The boundary layer theta-e ridge which was just clipping
the northeast corner of the state on Sunday will be sitting right
along the Front Range Foothills and Palmer Divide for Monday
afternoon.

Tuesday and Tuesday night, the flow aloft will become more
southeasterly as the closed upper low over south central AZ at 12z
Tuesday slowly lifts northeast along the northern AZ/NM border by
12z.  Another round of showers and thunderstorms with mid level qg
ascent gradually increasing fm south to north across CO. Easterly
sfc winds will continue to keep boundary layer moisture in place
across northeast CO on Tuesday. A little cooler with highs around
70 but still a good chance of showers/tstms across the region.
Forecast CAPES in the 400-1100 j/kg Tuesday aftn, with severe
emphasis focus more on the Palmer Divide where the greatest
instability will be. Thunderstorm coverage will be lower across
the northern part of the cwa where the airmass is cooler and more
stable.

Wednesday into Thursday increasing mid level qg ascent with the
trajectory of the upper low just south of the Four Corners at 12z
Wednesday making its way northeast to around the OK/TX Panhandles
by 12z Thursday then wrap around moisture on the west side of the
trough as it transitions into open wave trough by the time it
reaches eastern KS by 00Z Friday. 24-hr pcpn totals from 12z Wed-
12z Thu range anywhere from 0.25 to 1.20 inches across northeast
CO in the ECMWF to 1.5-3.0 inches on the GFS20, highest near the
foothills and Palmer Divide. Will echo the previous shifts concern
about the potential flooding concern due to developing snowfall
runoff coupled with the potential moderate to heavy rainfall from
this slow moving system.

Friday into Saturday, a ridge of high pressure will allow for a
drier pattern to return to the region, with just a Slight chc of
aftn/evening showers and tstms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1025 AM MDT Sat May 6 2017

VFR conditions are likely through tonight. There is a slight
chance of high based showers or thunderstorms moving off the
foothills between 21z and 02z. KAPA and KDEN may experience gusty
and erratic outflow wind gusts to around 30 knots from these high
based convective clouds. Once these clouds move east of the area
after 03z...should see setup of our typical drainage wind pattern
with speeds generally in the 6-12kt range.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Baker
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Baker
Hazardous weather outlook, May 6, 10:06 AM MST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Sat May 6 2017

COZ030>051-071715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Sat May 6 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and isolated thunderstorms are expected to form
over the mountains and high foothills by early to mid afternoon.
Most of these showers will produce only light rainfall and wind
gusts to 35 mph. By late this afternoon, a few of these high based
showers may drift over the nearby plains and Palmer Divide where
they may produce gusty outflow winds and probably a few sprinkles.
These showers and thunderstorms should either dissipate or move
east of the area by late this evening.

Otherwise temperatures today will come close to breaking records,
with 80s on the plains and 60s and 70s in the mountains. The
abnormally warm temperatures, gusty winds and low relative humidity
will elevate the wildfire danger on the plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms will occur Sunday afternoon
and evening, mainly in and near the mountains.

The threat of stronger thunderstorms and some severe weather will
be increasing by Monday afternoon and evening. Moisture and
instability are expected to build, and sufficient wind shear may
allow for the severe thunderstorm development. Large hail would be
the primary threat, although an isolated tornado would be
possible.

The chance for showers and thunderstorms will continue on Tuesday
into Wednesday as a spring storm approaches Colorado. Widespread
rain and high mountain snow will be possible with this storm
system late Wednesday and Thursday. A ridge of high pressure will
build into the region on Friday with drier conditions expected at
that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Baker/Barjenbruch

The radar

The Denver radar (KFTG), 45 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Douglas

When
May 6, 1:20 PM MST
Where
Douglas County, Highlands Ranch
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.550, -104.970

A nearby lightning strike slightly injured a woman while she was watching a youth |baseball game.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684578.